Shimla, Feb 26 (IANS) A one-and-a-half-year-old leopard, which was captured by the wildlife department when it strayed into the heart of this capital city, was unable to come out of shock and died Friday evening, an official said.
The female leopard that was spotted strolling in areas adjoining the Mall Thursday went into a coma due to traumatic stress and grievous injuries. It was kept at a rehabilitation and rescue centre on the city outskirts.
‘The leopard had been in coma due to traumatic stress and grievous injuries since this (Friday) morning. It died in the evening. It had developed septicemia due to injuries on one of its front limbs. The animal did not have the left paw.
‘Blood oozing out of the nose was noticed today (Friday) and indicated that the animal might have suffered internal injuries. Its right ribs were also fractured,’ wildlife veterinary surgeon Sandeep Rattan told IANS.
According to him, it seemed that after losing its paw, the wild cat was not in a position to hunt. It was feeble, emaciated and weighed only 15 kg as it had not eaten anything for the last 10 to 15 days.
The leopard had also developed capture myopathy, a disease that leads to build up of lactic acid in the bloodstream that drops the pH in the body, affecting heart output and other organs in some animals.
According to veterinarians, there are several situations that can cause capture myopathy. These include trapping, capturing, transporting and even simple restraint.
‘The exact cause of its death would be known only after the post-mortem examination that would be conducted tomorrow (Saturday),’ Rattan added.
The leopard was captured after more than three hours of search Thursday. Himachal Pradesh wildlife officials managed to tranquilise the wild cat with the help of a cartridge-propelled rifle.
The three-foot-long female wild cat was named ‘Shimla Queen’ by the caretakers.
Rattan said the leopard strayed into the city as it was unable to hunt due to physical disability.
‘The leopard was not given an appropriate dose (of sedatives) by the veterinarians. It was administered an overdose of the drug that led to renal failure and other organs,’ said an official, on condition of anonymity.